Flash Flood, Erie
- When
- August 11, 6:10 PM EST to 9:00 PM EST
- Where
- Erie County, 1.09 mi NW of North Boston to 1.29 mi SW of North Boston
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 42.692, -78.784
Showers and thunderstorms developed along the leading edge of a well-defined shortwave moving from Southern Ontario into Western New York. The storms moved across southern Erie county and rapidly intensified.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms developed along the leading edge of a well-defined shortwave moving from Southern Ontario into Western New York. The storms moved across southern Erie county and rapidly intensified. Instantaneous rainfall rates of four to six inches and hour were observed on radar. Actual measure amounts were around two inches, however than rain fell in less than a half hour! The intense rainfall rates combined with steepening terrain along the edge of the Boston Hills produced significant flash flooding in the vicinity of Boston, Colden and Glenwood. Numerous homes were flooded along Boston State Road along Eighteen Mile Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 11, 4:34 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 534 PM EDT TUE AUG 11 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL MAINTAIN SHOWERS AND A FEW THUNDERSTORMS ACROSS THE NORTH COUNTRY AND WILL PERSIST THIS EVENING AND TONIGHT WITH ADDITIONAL PRECIPITATION POSSIBLE NEAR LAKE ERIE. COOLER AIR AT THE SURFACE WILL ACCOMPANY THE TROUGH TONIGHT AND WEDNESDAY WITH THE COOLEST AIR ON WEDNESDAY NIGHT...THEN EXPECT A WARM UP FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION TONIGHT. THIS WILL CONTINUE THE CHANCES FOR LIGHT RAIN SHOWERS OVERNIGHT...WITH THE PASSAGE OF A MID LEVEL THERMAL TROUGH ENHANCING THE COVERAGE AREA OF THE SHOWERS. AS 850MB TEMPERATURES DROP DOWN TO AROUND +8 TO +9C THERE WILL BE ENHANCED LAKE RESPONSE...THE LAKES PROVIDING ADDITIONAL LOW LEVEL INSTABILITY WITH LAKE CAPE OF 1000 TO 1200 J/KG LATER TONIGHT. WILL MAINTAIN LIKELY SHOWERS AND POSSIBLE THUNDERSTORMS FOR THE NORTH COUNTRY AND AREAS NEAR NORTHERN LAKE ERIE AND SOUTHEASTERN LAKE ONTARIO. THE CHANCES OF SHOWERS WILL CONTINUE THROUGH WEDNESDAY WITH SOME LAKE INDUCED CLOUDINESS AS COOLER AIR ON NORTHWEST WINDS STREAMS ACROSS THE LAKES. THIS WILL ALSO LIMIT THE HIGH TEMPS ON WEDNESDAY TO THE UPPER 60S TO LOWER 70S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AN UPPER LEVEL TROUGH ACROSS THE REGION WEDNESDAY NIGHT IS FORECAST TO GRADUALLY LIFT TO THE NORTHEAST AND OUT OF THE REGION ON THURSDAY. 850MB TEMPS WILL STILL BE AROUND +8C ON WEDNESDAY NIGHT WHICH IS JUST COLD ENOUGH TO SUPPORT SOME LAKE EFFECT SHOWERS OFF LAKE ONTARIO. THESE WILL LAST THE LONGEST SE-E OF THE LAKE ALONG A LAND-BREEZE CONVERGENCE BOUNDARY. ELSEWHERE...EXPECT A CLEARING TREND WEDNESDAY NIGHT AS DRIER AIR BUILDS IN WITH HIGH PRESSURE APPROACHING FROM THE OHIO VALLEY. TEMPERATURES WILL VARY FROM THE LOWER TO MID 50S IN MOST AREAS...EXCEPT IN THE MID TO UPPER 40S IN THE SOUTHERN TIER VALLEYS. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY WITH MOSTLY SUNNY SKIES AND WARMER TEMPERATURES. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO THE MID TO UPPER 70S. ANOTHER SHORTWAVE WILL ENTER THE GREAT LAKES REGION THURSDAY NIGHT...WHICH WILL LIFT A WEAK WARM FRONT ACROSS THE AREA FOLLOWED BY A COLD FRONT WHICH WILL SLOWLY APPROACH THE REGION. MOISTURE IS LIMITED...SUPPORTING ONLY SUPPORT CHANCE POPS. MODEL GUIDANCE DIFFERS ON THE TIMING OF THE COLD FRONT WITH MANY AREAS LIKELY TO REACH 80 DEGREES...BUT IT COULD BE A BIT WARMER DEPENDING ON THE POSITION OF THE FRONT. DIURNAL HEATING ON FRIDAY MAY RESULT IN ENOUGH INSTABILITY FOR SOME THUNDERSTORMS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE COLD FRONT WILL VERY SLOWLY DROP SOUTHWARD FRIDAY NIGHT AND SATURDAY...WITH MODEL GUIDANCE IN AGREEMENT THAT THE BOUNDARY WILL BE TO THE SOUTH OF THE REGION BY SATURDAY NIGHT. THERE MAY BE A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WITH THIS SATURDAY...BUT VAST MAJORITY OF THE TIME SHOULD BE DRY. 12Z RUNS OF THE GFS/GGEM/ECMWF ARE A BIT FASTER TO BUILD IN RIDGING AT THE SURFACE AND ALOFT WHICH WILL PROVIDE DRY WEATHER SATURDAY NIGHT THROUGH MONDAY. THEN A WEAK COLD FRONT IS FORECAST TO APPROACH ON TUESDAY...BRINGING A SMALL CHANCE FOR THUNDERSTORMS AWAY FROM THE LAKES. TEMPERATURES WILL START OFF NEAR TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND AND WILL WARM A BIT MORE EARLY NEXT WEEK. HIGHS ON MONDAY AND TUESDAY SHOULD BE THE 80S IN MOST AREAS...WITH MID TO UPPER 80S LIKELY INLAND. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... LATEST WV IMAGERY SHOWS A WELL-DEFINED UPPER LEVEL LOW SPINNING OVER THE OTTAWA VALLEY AND ASSOCIATED SHORTWAVE CROSSING SOUTHERN ONTARIO. LATEST REGIONAL RADAR SHOWS -SHRA/TSRA ADVANCING INTO THE NIAGARA FRONTIER AND TOWARDS THE ST. LAWRENCE VALLEY AHEAD OF THIS FEATURE. EXPECT THESE SCATTERED -SHRA/TSRA TO OCCASIONALLY AFFECT AREA TERMINALS THROUGH MUCH OF THE NIGHT AS THE LEAD SHORTWAVE CROSSES THE AREA WITH THE MAIN UPPER LEVEL TROUGH AXIS FOLLOWING BEHIND. THUNDERSTORM THREAT SHOULD DIMINISH AFTER 02Z WITH THE LOSS OF DAYTIME HEATING. EXPECT SCT SHRA TO RE-DEVELOP ACROSS THE FORECAST AREA BY LATE MORNING WEDNESDAY AS THE UPPER LEVEL TROUGH AXIS WILL REMAIN IN PLACE ACROSS THE FORECAST AREA WITH COLD AIR ALOFT GENERATING WIDESPREAD LAKE-EFFECT CLOUD COVER S-SE OF THE LAKES WITH SCT -SHRA AND VFR/MVFR CIGS THROUGH THE REMAINDER OF THE DAY. OUTLOOK... WEDNESDAY...MVFR WITH LAKE EFFECT CLOUDS AND A CHANCE OF SHOWERS. THURSDAY...VFR. FRIDAY...MAINLY VFR. A CHANCE OF SHOWERS LATE. SATURDAY AND SUNDAY...VFR. && .MARINE... AN UPPER LEVEL LOW WILL SETTLE OVER SOUTHERN CANADA...JUST TO THE NORTH OF LAKE ONTARIO OVERNIGHT. MUCH COLDER AIR ALOFT BEHIND A SHORTWAVE CIRCULATING AROUND THIS UPPER LEVEL LOW WILL BRING 850MB TEMPERATURES DOWN TO +8 TO +9C OVER THE LAKES TONIGHT. IN ADDITION TO LAKE INSTABILITY SHOWERS AND CLOUDS THERE WILL BE THE POTENTIAL FOR WATERSPOUTS ON BOTH LAKES. THE CHANCES FOR THESE WATERSPOUTS WILL BE OVERNIGHT TONIGHT THROUGH WEDNESDAY MORNING. AN AREA OF HIGH PRESSURE WITH GRADUAL WARMING WILL REACH THE EASTERN GREAT LAKES REGION LATER WEDNESDAY AND THURSDAY. THIS WILL END THE THREAT FOR WATERSPOUTS WHILE ALSO PROMOTING A DIMINISHMENT IN WINDS AND WAVES OVER THE LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...APFFEL LONG TERM...APFFEL/TMA AVIATION...WOOD MARINE...THOMAS/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT TUE AUG 11 2015 NYZ001>008-010>014-019>021-085-120900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT TUE AUG 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT TUE AUG 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 29 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600386, 600384, 600389.